Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 5, 2017, 5:57 PM PDT for Shoshone County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 5:57 PM PDT (00:57 UTC)
- Expired
- May 5, 2017, 6:30 PM PDT
- In force
- 33 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Shoshone County, ID
The radar
The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
853
WUUS56 KOTX 060057
SVROTX
IDC079-060130-
/O.NEW.KOTX.SV.W.0004.170506T0057Z-170506T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
557 PM PDT FRI MAY 5 2017
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Southwestern Shoshone County in the Panhandle of Idaho...
* Until 630 PM PDT
* At 556 PM PDT, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located 9 miles northeast of Bovill, or
29 miles southeast of St. Maries, and moving northeast at 45 mph.
* Locations impacted include...
Clarkia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.
&&
LAT...LON 4693 11601 4693 11632 4701 11631 4726 11609
4709 11575
TIME...MOT...LOC 0056Z 220DEG 39KT 4695 11625
$$
SVH1 follow-up statement
381
WWUS56 KOTX 060124
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
624 PM PDT FRI MAY 5 2017
IDC079-060134-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-170506T0130Z/
Shoshone ID-
624 PM PDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHOSHONE COUNTY
WILL EXPIRE AT 630 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4693 11601 4693 11632 4701 11631 4726 11609
4709 11575
TIME...MOT...LOC 0124Z 220DEG 39KT 4718 11597
$$
SVHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:17 PM PDT, 40 minutes earlier.
Area forecast discussion, May 5, 5:17 PM PDT, 40 minutes before
Area Forecast Discussion National Weather Service Spokane WA 517 PM PDT Fri May 5 2017 .SYNOPSIS... A slow moving frontal system will be the focus for showers and isolated thunderstorms through this evening. Saturday will be cooler with showers lingering over the Idaho Panhandle and far eastern Washington. Monday and Tuesday will have the best chance of being dry next week. Unsettled weather will likely return by Wednesday night or Thursday. && .DISCUSSION... Tonight...An upper level trough off the coast will continue to result in south-southwest flow aloft over the region tonight with a slow moving cold front over NE Washington that will edge into the Idaho Panhandle tonight. Plenty of instability remains with LAPS analysis as of 1 pm indicating surface based CAPE of 500-1000 J/KG over the Upper Columbia Basin, Okanogan Valley, northeast Mountains, Idaho Panhandle, as well as the Blue Mountains/Lewiston/Camas Prairie areas. Even higher CAPE of 1500 J/KG was evident over the Baker City, OR area with stronger storms developing over the Oregon Blue Mountains that will likely track into far SE Washington, the Lewiston area, and possibly the Central Panhandle Mountains late this afternoon into the evening hours. Storms will continue to initiate through early this evening over NE Washington into the north Idaho Panhandle as well. With 0-6km shear values of 45-60 kts some storms are expected to be long lived and capable of producing isolated large hail. Also the very moisture rich atmosphere could producing isolated flash flooding mainly near burn scars over the northern mountains. The current flash flood watches run through 5 pm but these may need to be extended a few hours. The Cascades, Moses Lake area, and the lower portions of the palouse should stay free of thunderstorms as cooler more stable marine air continues to poor in behind the cold front. Thunderstorm activity is expected to die down after sunset although enough instability is present that a few may linger into the late evening especially closer to the Idaho/Montana border. Overnight the mid level front stalls over far Eastern Washington and north Idaho with a band of rain showers expected to linger over these areas. JW Saturday through Monday: The upper level trough axis will push onto the coast Saturday. Light rain will continue across extreme eastern WA and north ID during the morning and by the afternoon most of the showers should reside in north ID. Temperatures will continue their downward trend with 7 to 10 degrees below average for this time of the year. Boy wasn't our warm up brief?? Temps Sat will be in the mid 50s to mid 60s. We will see a few degrees of warming Sunday and then again on Monday, so we will be back up to average readings Monday of mid 60s to lower 70s in the valleys around the region. The trough axis crosses the Cascades early Sunday. Our moist southerly flow will transition to a drier northwesterly flow through the day. The best chance of showers will once again reside in the north ID Panhandle, which will decrease by evening, with a dry forecast for Monday. Monday the models are showing a weather disturbance moving through southern BC. The strongest energy looks to remain north of the boarder and with the drier air across our region, think we will just see some flat cumulus across northern WA and ID. /Nisbet Monday night through Wednesday...Through this period the forecast should be mainly dry as high pressure builds into the region from the east. But the the reason for the ridge to build is because of another robust weather system expected to set up off the coast late in the day Wednesday. The upper level flow will change form westerly to southerly through the period. This will do 2 things allow temperatures to increase and allow deeper moisture to slowly advect into the region. Temperatures will increase to the upper 60s to mod 70s on Tuesday and in the 70s on Wednesday. With increased moisture we expect clouds to be on the increase through the day Wednesday. And there will be a low end chance for a few mountain showers late in the day, but confidence in showers are pretty low right now. Wednesday night through Friday...The aforementioned upper level low is expected to close off and then slowly move inland Friday and Saturday. This is where confidence in the models begins to fall apart. While they all show the region getting showers and possibly thunderstorms, the timing and intensity are different. There will be time to dial in the forecast over the next few days, but for now the chance for showers were bumped up both Thursday night and Friday. With increased unsettled weather temperatures will go down and it will be possible for highs to drop down to or below seasonal averages by Friday and into the weekend. We can also expected gusty southwest winds with any of these storms. Tobin && .AVIATION... 00Z TAFS: A cold front is moving through the eastern portion of the forecast area as of 500 PM this afternoon. Numerous showers and scattered thunderstorms were forming along the front and pushing eastward. This will affect the KGEG/KSFF/KCOE/KPUW/KLWS TAF sites through 02z. The showers and thunderstorms will push into the Panhandle mountains through the evening resulting in mountain obscurations. In addition southwest winds are increasing across the lower east slopes and the basin with localized gust 25-30kts. After a brief lull early this evening isolated to scattered showers will again increase across the eastern zones between 08-18z as the trough moves through the region. Cigs will fluctuate between VFR/MVFR with the showers. Partial clearing is expected after 18z. Tobin && .PRELIMINARY POINT TEMPS/POPS... Spokane 43 56 42 61 43 65 / 70 60 10 10 0 0 Coeur d'Alene 43 56 41 60 41 65 / 80 60 20 10 0 0 Pullman 41 53 41 58 41 64 / 80 50 20 10 0 0 Lewiston 46 57 46 63 45 69 / 70 50 30 10 0 0 Colville 48 61 42 64 42 68 / 50 30 10 10 0 0 Sandpoint 47 56 40 59 38 63 / 70 50 20 20 10 0 Kellogg 43 51 40 56 39 63 / 80 60 60 20 10 10 Moses Lake 45 64 41 68 43 72 / 10 10 0 0 0 0 Wenatchee 43 61 41 65 44 69 / 10 0 0 0 0 0 Omak 45 65 41 67 43 71 / 20 10 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 5, 5:09 AM PDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 509 AM PDT Fri May 5 2017 WAZ034-041>044-061215- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible today, mainly earlier in the day. Storms may produce brief gusty winds, small hail and locally heavy downpours. The threat of Flash Flooding will decrease during the afternoon as the main thunderstorm threat moves off to the east. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time. IDZ002>004-026-027-WAZ031>033-035-036-061215- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible Friday. Some may be strong with brief gusty and potentially damaging winds, hail and locally heavy rain. The locally heavy rain will also bring a threat of localized debris flows or landslides, largely in the steeper terrain or near recent burn scars. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time. IDZ001-WAZ037-038-061215- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 509 AM PDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible Friday. Some may be strong with brief gusty and potentially damaging winds, hail and locally heavy rain. The locally heavy rain will also bring a threat of flash flooding and debris flows or landslides, largely in the steeper terrain and near recent burn scars. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY No hazardous weather expected at this time.
In the hours before
Local storm report, May 5, 5:06 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL LAPWAI 46.40N 116.80W
05/05/2017 M0.75 INCH NEZ PERCE ID PUBLIC
&&
BWThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:22 PM PDT | Special Weather Statement | OTX | Bonner | 38 min |
| May 6, 12:06 AM PDT | River Flood Watch | OTX | Boundary | 4 days |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.